Consumer medicine information

Mersyndol

Paracetamol; Codeine phosphate hemihydrate; Doxylamine succinate

BRAND INFORMATION

Brand name

Mersyndol

Active ingredient

Paracetamol; Codeine phosphate hemihydrate; Doxylamine succinate

Schedule

S4

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using Mersyndol.

What is in this leaflet

This leaflet answers some common questions about Mersyndol.

It does not contain all the available information. It does not take the place of talking to your doctor or pharmacist.

All medicines have risks and benefits. Your doctor or pharmacist has weighed the risks of you taking this medicine against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, ask your doctor or pharmacist.

Keep this leaflet with the medicine. You may need to read it again.

What Mersyndol is used for

Mersyndol is a type of analgesic intended for short term use to relieve moderate pain and fever.

Paracetamol and codeine work together to stop the pain messages from getting through to the brain. Doxylamine is an antihistamine with calmative effects.

Your doctor, however, may prescribe Mersyndol for another purpose.

Ask your doctor or pharmacist if you have any questions about why it has been prescribed for you.

This medicine may be habit-forming if taken frequently or over long periods.

Before you take it

When you must not take it

Do not take Mersyndol if you have:

  • an allergic reaction to paracetamol, codeine or doxylamine
  • respiratory depression (shallow breathing) or respiratory insufficiency (difficulty breathing)
  • severe liver failure or impaired liver function
  • G6PD deficiency, a human enzyme deficiency
  • known CYP 2D6 ultra-rapid metaboliser (a fast metaboliser of codeine by the CYP 2D6 enzyme)
  • are aged between 12-18 years of age and may have lowered respiratory function including having had your tonsils or adenoids removed
  • using antidepressant medication (Monoamine inhibitors (MAOIs)), or have stopped taking antidepressant medication within the past 14 days

Do not take Mersyndol if you are allergic to it or any of the ingredients listed at the end of this leaflet. Some symptoms of an allergic reaction include skin rash, itching, shortness of breath or swelling of the face, lips or tongue, which may cause difficulty in swallowing or breathing.

Do not give Mersyndol to children under 12 years of age.

Do not take Mersyndol during the third trimester of pregnancy.

Do not take Mersyndol during labour, especially if the baby is premature. This medicine may produce withdrawal effects in the newborn baby.

Do not take it if you are breastfeeding or planning to breastfeed. Mersyndol passes into breast milk and there is a possibility your baby may be affected.

Do not take it after the expiry date (EXP) printed on the pack. If you take it after the expiry date has passed, it may not work as well.

Do not take it if the packaging is torn/damaged or shows signs of tampering.

Before you start to take it

Tell your doctor or pharmacist if you have allergies to:

  • any of the ingredients listed at the end of this leaflet
  • any other medicines
  • aspirin or any other NSAID medicine
  • any other substances, such as foods, preservatives or dyes.

Tell your doctor or pharmacist if you are pregnant or intend to become pregnant. Like most medicines of this kind, Mersyndol is not recommended to be used during pregnancy. Your doctor or pharmacist will discuss the risks and benefits of taking it if you are pregnant.

Tell your doctor or pharmacist if you have or have had any medical conditions, especially the following:

  • liver problems
  • kidney problems
  • heart problems
  • low blood pressure
  • difficulty breathing, wheezing, chronic cough, asthma, or other chronic breathing conditions
  • compromised respiratory function (due to emphysema, kyphoscoliosis or obesity)
  • known analgesic intolerance
  • you are a CYP 2D6 ultra-rapid metaboliser
  • chronic alcohol use including recent cessation of alcohol intake
  • low glutathione reserves
  • Gilbert's syndrome
  • prostate problems
  • thyroid problems
  • Multiple sclerosis
  • urinary, bowel or gallbladder conditions
  • have problems with the adrenal glands
  • convulsions, fits or seizures
  • pre-existing opioid dependence
  • chronic constipation
  • head injury or trauma
  • a history of drug dependence, including alcohol dependence. Caution is particularly recommended for use in adolescents and young adults with a history of drug and/or alcohol abuse.
  • prone to angle closure glaucoma (high pressure in the eye)
  • difficulty or inability to pass urine

Tell your doctor or pharmacist if you plan to have surgery.

If you have not told your doctor or pharmacist about any of the above, tell them before you take Mersyndol.

Taking other medicines

Tell your doctor or pharmacist if you are taking any other medicines, including any that you buy without a prescription from your pharmacy, supermarket or health food store.

Some medicines may interfere with the absorption of Mersyndol.

These include:

  • Antihistamines
  • Sleeping tablets
  • Tranquillisers (medicines used for anxiety or nerves)
  • Benzodiazepines (medicines used as sedatives or to treat anxiety)
  • Medicines containing alcohol (ethanol), e.g. some cough syrups
  • Any medicine which thins the blood
  • other opioid analgesics used to treat pain
  • monoamine oxidase inhibitors, medicine used to treat depression, taken within the last 14 days
  • Antihypertensives (medicines used to help lower blood pressure)
  • Medicines to treat epilepsy
  • Metoclopramide or domperidone, medicines used to control nausea and vomiting
  • Propantheline, a medicine used to treat stomach ulcers
  • Chloramphenicol (antibiotic used to treat ear and eye infections)
  • Flucloxacillin, zidovudine or rifampicin, medicines used to treat infections
  • Antidepressants
  • Antipsychotics (medicines used to treat mental illnesses)
  • Chelating resin
  • medicines used to treat alcohol and/or opioid dependence (e.g. naltrexone, buprenorphine or methadone)
  • CYP 2D6 inhibitors such as quinidine, fluoxetine, paroxetine, bupropion, cinacalcet, methadone
  • CYP 3A4 inducers such as rifampin

These medicines may be affected by Mersyndol, or may affect how well it works. You may need to use different amounts of your medicine, or take different medicines. Your doctor or pharmacist will advise you.

Your doctor or pharmacist has more information on medicines to be careful with or to avoid while taking Mersyndol.

How to take it

How much to take

The standard dose of this medicine for adults and children 12 years or over is one or two tablets/caplets every 4 to 6 hours, as needed for pain relief.

Do not take more than 8 tablets/caplets in a 24 hour period.

Mersyndol is not recommended to be used for long periods of time.

Your doctor may have prescribed a different dose.

Ask your doctor or pharmacist if you are unsure of the correct dose for you. They will tell you exactly how many to take.

Follow the instructions they give you. If you take the wrong dose, Mersyndol may not work as well and your problem may not improve.

Mersyndol is not recommended for use in children under 12 years of age.

How to take it

Swallow the tablets whole with a full glass of water or other liquid.

When to take it

Mersyndol can be taken with or without food.

If you are not sure when to take it, ask your doctor or pharmacist.

If you forget to take it

Do not try to make up for missed doses by taking more than one dose at a time. This may increase the chance of getting an unwanted side effect.

If it is almost time for your next dose, skip the dose you missed and take the next dose when you are meant to.

Do not take a double dose to make up for the dose you have missed.

If you are not sure what to do, ask your doctor or pharmacist.

If you have trouble remembering when to take your medicine, ask your pharmacist for hints.

If you take too much (overdose)

Immediately telephone your doctor, or the Poisons Information Centre (telephone Australia 13 11 26 or New Zealand 0800 POISON or 0800 764 766), or go to Accident and Emergency at your nearest hospital, if you think you or anyone else may have taken too much Mersyndol.

Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention. Large amounts of paracetamol can cause liver damage.

If children take too many Mersyndol they can suffer from nightmares, hallucinations, fitting or have difficulty sleeping.

While you are taking it

Things you must do

Tell all the doctors, dentists and pharmacists who are treating you that you are taking Mersyndol.

If you are about to be started on any new medicine, tell your doctor and pharmacist that you are taking Mersyndol.

If you plan to have surgery that needs a general anaesthetic, tell your doctor or dentist that you are taking this medicine.

If you become pregnant while you are taking this medicine, tell your doctor or pharmacist that you are taking Mersyndol.

Things you must not do

Do not take more than the recommended dose unless your doctor or pharmacist tells you to.

Do not give this medicine to anyone else, even if they have the same condition as you.

Do not use this medicine to treat any other complaints unless your doctor or pharmacist tells you to.

Things to be careful of

Mersyndol may cause dizziness, drowsiness or light-headedness in some people, especially after the first dose. Do not drive a car, operate machinery, or do anything else that could be dangerous if you feel dizzy.

Children should not ride bicycles if affected and should be supervised to avoid potential harm.

Be careful if you are over 65 and unwell or taking other medicines. Some people may experience side effects such as drowsiness, confusion, dizziness and unsteadiness, which may increase the risk of a fall.

Drinking alcohol increases the likelihood of becoming drowsy while taking Mersyndol. Drinking alcohol and taking paracetamol at the same time can cause liver damage. It is not recommended that you drink alcohol while taking Mersyndol.

Mersyndol may be habit forming if taken at high doses for extended periods of time. Ask your doctor or pharmacist if you are concerned about this.

Side effects

All medicines have some unwanted side effects. Sometimes they are serious, but most of the time they are not. Your doctor or pharmacist has weighed the risks of using this medicine against the benefits they expect it will have for you.

Do not be alarmed by this list of possible side effects. You may not experience any of them.

Tell your doctor or pharmacist as soon as possible if you do not feel well while you are taking Mersyndol.

Tell your doctor or pharmacist if you notice any of the following and they worry you:

  • Drowsiness
  • Dizziness
  • Nausea
  • Vomiting
  • Stomach pain
  • Constipation
  • Skin rashes
  • Sweating
  • Diarrhoea
  • Dry mouth
  • Indigestion
  • Ringing in the ear
  • Headache
  • Depression
  • Increased sensitivity to pain or increased levels of pain
  • Blurred vision
  • Visible slowing of physical and emotional reactions
  • Thickened phlegm
  • Difficulty or inability to pass urine

Tell your doctor as soon as possible if you notice any of the following:

  • Painful red areas with blisters and peeling layers of skin which may be accompanied by fever and/or chills
  • Severe blisters and bleeding in the lips, eyes, mouth, nose and genitals
  • Hepatitis (symptoms include loss of appetite, itching, yellowing of the skin and eyes, light coloured bowel motions, dark coloured urine)
  • Difficulty breathing
  • Flushing of the face
  • Unusual or extreme mood swings
  • Feeling confused
  • Dizziness, light-headedness
  • Fast heartbeat

If any of the following happen, stop taking this medicine and tell your doctor immediately, or go to Accident and Emergency at your nearest hospital:

  • swelling of the face, lips, mouth or throat, which may cause difficultly in swallowing or breathing
  • hives
  • fainting
  • yellowing of the skin and eyes (jaundice)

These are very serious side effects. If you have them, you may have had a serious allergic reaction to Mersyndol. You may need urgent medical attention or hospitalisation.

These side effects are very rare.

Tell your doctor or pharmacist if you notice anything else that is making you feel unwell. Other side effects not listed above may occur in some consumers.

Ask your doctor or pharmacist to answer any questions you may have.

After taking it

If you have any queries about any aspect of your medicine, or any questions regarding the information in this leaflet, discuss them with your doctor or pharmacist.

Storage

Keep your tablets/caplets in the blister pack until it is time to take them. If you take the tablets/caplets out of the box or the blister pack they may not keep well.

Keep the medicine in a cool, dry place where the temperature stays below 30°C.

Do not store it or any other medicine in the bathroom, near a sink, or on a windowsill.

Do not leave it in the car. Heat and damp can destroy some medicines.

Keep it where children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

If your doctor or pharmacist tells you to stop taking Mersyndol, or the medicine has passed its expiry date, ask your pharmacist what to do with any that are left over.

Product description

What it looks like

Mersyndol is available as tablets or caplets.

  • Tablets - yellow, flat and round with 'M' inside two circles on one side and 'Mersyndol 008' and a breakline on the other side
  • Caplets - yellow, capsule-shaped tablets with 'Mersyndol' on one side and a breakline on the other side

Tablets and caplets are available in a box containing 20 or 40 tablets/caplets.

Ingredients

Active Ingredient:

Each Mersyndol tablet and caplet contains:

  • Paracetamol 450 mg
  • Codeine phosphate hemihydrate 9.75 mg
  • Doxylamine succinate 5 mg

Inactive Ingredients:

Each Mersyndol tablet and caplet contains:

  • microcrystalline cellulose
  • purified talc
  • magnesium stearate
  • sodium starch glycollate
  • colouring agents - quinoline yellow and sunset yellow FCF
  • COMPAP L (PI 910)

Mersyndol does not contain aspirin, gluten, sucrose, lactose, tartrazine or any other azo dyes.

Manufacturer/Sponsor

Mersyndol is supplied in Australia by:

sanofi-aventis australia pty ltd
12-24 Talavera Road
Macquarie Park NSW 2113

Mersyndol is supplied in New Zealand by:

sanofi-aventis new zealand limited
Level 8,
56 Cawley Street
Ellerslie
Auckland

This leaflet was prepared in July 2020.

Australian Register Numbers

Tablets: AUST R 10110

Caplets: AUST R 56535

® Registered Trademark

mersyndol-ccdsv4-ccsiv1-cmiv13-03jul20

Published by MIMS October 2020

BRAND INFORMATION

Brand name

Mersyndol

Active ingredient

Paracetamol; Codeine phosphate hemihydrate; Doxylamine succinate

Schedule

S4

 

1 Name of Medicine

Paracetamol, codeine phosphate hemihydrate and doxylamine succinate.

2 Qualitative and Quantitative Composition

Mersyndol contains paracetamol 450 mg, codeine phosphate hemihydrate 9.75 mg, doxylamine succinate 5 mg.
Mersyndol is aspirin-free.
For the full list of excipients, see Section 6.1 List of Excipients.

3 Pharmaceutical Form

Mersyndol is available as tablets or caplets.
The tablets are yellow, marked with 'M' inside two concentric circles on one side and 'Mersyndol 008' and a breakline on the reverse.
The caplets are yellow, capsule-shaped tablets with 'Mersyndol' on one side and a breakline on the other.

4 Clinical Particulars

4.1 Therapeutic Indications

For the relief of acute moderate pain and fever.

4.2 Dose and Method of Administration

Adults and children 12 years of age and older.

One or two tablets every 4 to 6 hours as needed for relief. Do not exceed 8 tablets in 24-hour period. Not recommended to be used for long periods.
Use in children under 12 years is contraindicated.

4.3 Contraindications

Known hypersensitivity to paracetamol, codeine or doxylamine succinate or to any of the excipients listed (see Section 6.1 List of Excipients); patients with pre-existing respiratory depression/insufficiency, for example acute asthma, acute exacerbations of chronic obstructive pulmonary disease since codeine may exacerbate the condition. Patients with severe hepatocellular insufficiency. Patients with glucose-6-phosphate-dehydrogenase deficiency.
Mersyndol is contraindicated for use in patients who are:
CYP2D6 ultra-rapid metabolisers (see Section 4.4 Special Warnings and Precautions for Use, CYP2D6 metabolism);
younger than 12 years (see Section 4.4 Special Warnings and Precautions for Use, Paediatric use);
aged between 12 - 18 years in whom respiratory function might be compromised, including post tonsillectomy and/or adenoidectomy for obstructive sleep apnoea, obesity and pulmonary disease due to an increased risk of developing serious and life-threatening adverse reactions (see Section 4.4 Special Warnings and Precautions for Use, Paediatric use);
breastfeeding (see Section 4.6 Fertility, Pregnancy and Lactation, Use in lactation);
using monoamine inhibitors (MAOIs) or have stopped treatment within the last 14 days. (See Section 4.5 Interactions with Other Medicines and Other Forms of Interactions).
Codeine is contraindicated in the event of impending childbirth or in case of risk of premature birth.

4.4 Special Warnings and Precautions for Use

Hepatotoxicity may occur with paracetamol even at therapeutic doses, after short treatment duration and in patients without pre-existing liver dysfunction.

To avoid the risk of overdose.

Check that paracetamol is absent from the composition of other medicinal products taken concomitantly.
Avoid alcohol.
Products containing codeine should not be given for prolonged periods as they may be habit-forming.
This medication may be dangerous when used in large amounts or for long periods. Hepatotoxicity may develop following a dose of 10 g of paracetamol and hepatic failure is known to occur occasionally with the long term use of paracetamol.
Patients with known analgesic intolerance or known bronchial asthma must only use Mersyndol after having consulted a physician (hypersensitivity reactions including bronchospasm are possible).
Caution is advised in patients with underlying sensitivity to aspirin and/or to non-steroidal anti-inflammatory drugs (NSAIDs).

Severe cutaneous adverse reactions (SCARs).

Life-threatening cutaneous reactions Stevens-Johnson syndrome (SJS), and Toxic Epidermal Necrolysis (TEN) have been reported with the use of paracetamol. If symptoms or signs of SJS and TEN (e.g. progressive skin rash often with blisters or mucosal lesions) occur, patients should stop immediately paracetamol treatment and seek medical advice.

Paracetamol should be used upon medical advice in patients with.

Mild to moderate hepatocellular insufficiency, severe renal insufficiency, chronic alcohol use including recent cessation of alcohol intake, low glutathione reserves, Gilbert's syndrome.
Codeine must be administered with caution in certain patients such as those who present with impaired cardiac, hepatic or renal function, hypotension, benign prostatic hyperplasia, urethral stenosis, adrenal insufficiency (Addison's disease), hypothyroidism, multiple sclerosis, chronic colitis ulcerative, gallbladder conditions and diseases that present with reduced respiratory capacity such as emphysema, kyphoscoliosis and severe obesity.
Patients who have had a cholecystectomy should be treated with caution. The contraction of the sphincter of Oddi can cause symptoms resembling those of myocardial infarction or intensify the symptoms in patients with pancreatitis.
Codeine should be used with caution in patients with convulsive disorders.
Extensive use of analgesics to relieve headaches or migraines, especially at high doses, may induce headaches that must not be treated with increased doses of the drug. In such cases the analgesic should not continue to be taken without medical advice.
Codeine, consumed in higher doses and over a prolonged period, may cause addiction. Codeine has a primary potential for dependence. Tolerance, psychological and physical dependence develop with prolonged use of high doses with withdrawal symptoms after sudden discontinuation of the drug. Cross-tolerance with other opioids exists. Rapid relapses can be expected in patients with pre-existing opiate dependence (including those in remission).
Administration must be discontinued gradually after prolonged treatments.
There have been reports of drug abuse with codeine, including cases in children and adolescents. Caution is particularly recommended for use in children, adolescents, young adults and in patients with a history of drug and/or alcohol abuse. See Section 4.4 Special Warnings and Precautions for Use, Paediatric use.
Monitoring after prolonged use should include blood count, liver function and renal function.
Codeine should only be used after careful risk-benefit assessment in case of:
Opioid dependence.
Chronic constipation.
Conditions with elevated intracranial pressure and head trauma. Codeine can increase the pressure of cerebrospinal fluid and may increase the respiratory depressant effect. Like other narcotics, it causes adverse reactions that can obscure the clinical course of patients with head injury.
Impaired consciousness.
Compromised respiratory function (due to emphysema, kyphoscoliosis, severe obesity) and chronic obstructive airway disease.
Doxylamine must be administered with caution in patients with: urinary retention, susceptibility to angle closure glaucoma.

CYP2D6 metabolism.

Mersyndol is contraindicated for use in patients who are CYP2D6 ultra-rapid metabolisers.
Codeine is metabolised by the liver enzyme CYP2D6 into morphine, its active metabolite. If a patient has a deficiency or is completely lacking this enzyme an adequate analgesic effect will not be obtained.
However, if the patient is an extensive or ultra-rapid metaboliser, there is an increased risk of developing side effects of opioid toxicity even at commonly prescribed doses. These patients convert codeine into morphine rapidly resulting in higher than expected serum morphine levels. General symptoms of opioid toxicity include confusion, somnolence, shallow breathing, small pupils, nausea, vomiting, constipation, and lack of appetite. In severe cases this may include symptoms of circulatory and respiratory depression, which may be life-threatening and very rarely fatal. Children are particularly susceptible due to their immature airway anatomy. Deaths have been reported in children with rapid metabolism who were given codeine for analgesia post adenotonsillectomy. Morphine can also be ingested by infants through breast milk, causing risk of respiratory depression to infants of rapid metabolizer mothers who take codeine. The prevalence of codeine ultra-rapid metabolism by CYP2D6 in children is not known, but is assumed to be similar to that reported in adults. The prevalence of ultra-rapid metabolisers differs according to racial and ethnic group.
It is estimated to be 1% in those of Chinese, Japanese and Hispanic descent, 3% in African Americans and 1%-10% in Caucasians. The highest prevalence (16%-28%) occurs in North African, Ethiopian and Arab populations. (Also see Section 4.4 Special Warnings and Precautions for Use, Paediatric use; Section 4.6 Fertility, Pregnancy and Lactation, Use in lactation.)
Codeine is not recommended for use in children in whom respiratory function might be compromised.

Risks from concomitant use of opioids and benzodiazepines.

Concomitant use of opioids, including codeine, with benzodiazepines may result in sedation, respiratory depression, coma and death. Because of these risks, reserve concomitant prescribing of opioids and benzodiazepines for use in patients for whom alternative treatment options are inadequate.
If a decision is made to prescribe codeine concomitantly with benzodiazepines, prescribe the lowest effective dosages and minimum durations of concomitant use, and follow patients closely for signs and symptoms of sedation and respiratory depression (see Section 4.5 Interactions with Other Medicines and Other Forms of Interactions).
Patients should be advised to first consult their healthcare professional before taking codeine if they are taking a benzodiazepine (see Section 4.5 Interactions with Other Medicines and Other Forms of Interactions).

Risks from concomitant use of opioids and alcohol.

Concomitant use of opioids, including codeine, with alcohol may result in sedation, respiratory depression, coma and death. Concomitant use with alcohol is not recommended (see Section 4.5 Interactions with Other Medicines and Other Forms of Interactions).

Use in hepatic impairment.

Mersyndol should be used with caution in severe hepatic dysfunction.

Use in renal impairment.

Mersyndol should be used with caution in renal dysfunction.

Use in the elderly.

Elderly people may be more sensitive to the effects of this medicinal product, especially respiratory depression. The elderly are more likely to have hypertrophy, prostatic obstruction and age-related renal impairment and may be more susceptible to the undesirable effects due to opioid-induced urinary retention and the respiratory effects of opioid analgesics.

Paediatric use.

Mersyndol is contraindicated for use in children:
younger than 12 years;
aged between 12-18 years in whom respiratory function might be compromised, including post tonsillectomy and/or adenoidectomy for obstructive sleep apnoea. Respiratory depression and death have occurred in some children who received codeine following tonsillectomy and/or adenoidectomy and had evidence of being ultra-rapid metabolisers of codeine due to a CYP2D6 polymorphism (also see Section 4.4 Special Warnings and Precautions for Use, CYP2D6 metabolism).

Effects on laboratory tests.

Uric acid and blood glucose.

Intake of paracetamol may affect the laboratory determination of uric acid by phosphotungstic acid and of blood glucose by glucose oxidase-peroxidase.

4.5 Interactions with Other Medicines and Other Forms of Interactions

Patients receiving other narcotic analgesics, antitussives, antihypertensives, antihistamines, antipsychotics, antianxiety or other CNS depressants, e.g. hypnotics, sedatives, tranquillisers, including alcohol, concomitantly may exhibit an additive CNS depression. The concomitant use of benzodiazepines and opioids increases the risk of sedation, respiratory depression, coma and death because of additive CNS depressant effect. Limit dosage and duration of concomitant use of benzodiazepines and opioids (see Section 4.4 Special Warnings and Precautions for Use).
The concomitant use of alcohol and opioids increases the risk of sedation, respiratory depression, coma and death because of additive CNS depressant effect. Concomitant use with alcohol is not recommended (see Section 4.4 Special Warnings and Precautions for Use).
Concomitant administration of Monoamine Oxidase Inhibitors (MAOIs) can potentiate the central nervous effects and other side effects of unpredictable severity. Codeine should not be used within 14 days after the discontinuation of MAOI treatment.
A codeine-induced respiratory depression can be potentiated by tricyclic antidepressants.
Concomitant use of codeine with antiperistaltic antidiarrhoeal drugs can increase the risk of severe constipation and CNS depression.
Morphinic agonists-antagonists - Concomitant use of codeine with a partial agonist (e.g. buprenorphine) or antagonist (e.g. naltrexone) can precipitate or delay codeine effects.
The risk of paracetamol toxicity may be increased in patients receiving other potentially hepatotoxic drugs or drugs that induce liver microsomal enzymes, such as barbiturates and other antiepileptics (such as phenobarbital, phenytoin, carbamazepine, topiramate), rifampicin and alcohol. The induced metabolism results in an elevated production of the hepatotoxic oxidative metabolite of paracetamol. Hepatotoxicity will occur if this metabolite exceeds the normal glutathione binding capacity.
Paracetamol may increase the risk of bleeding in patients taking warfarin and other antivitamin K. Patients taking paracetamol and antivitamin K should be monitored for appropriate coagulation and bleeding complications.
Paracetamol may considerably slow down the excretion of chloramphenicol, entailing the risk of increased toxicity. When used concurrently with zidovudine, an increased tendency for neutropenia may develop. Combination of Mersyndol and zidovudine should be avoided.
Concurrent intake of drugs, which delay gastric emptying, such as propantheline, may slow down the uptake of paracetamol, thereby retarding its onset of action. Conversely, drugs which accelerate gastric emptying, such as metoclopramide or domperidone, may accelerate the absorption rate of paracetamol and its onset of action.
Chelating resin can decrease the intestinal absorption of paracetamol and potentially decrease its efficacy if taken simultaneously. In general, there must be an interval of more than 2 hours between taking the resin and taking paracetamol, if possible.
Co-administration of flucloxacillin with paracetamol may lead to metabolic acidosis, particularly in patients presenting risk factors of glutathione depletion, such as sepsis, malnutrition or chronic alcoholism.

CYP2D6 inhibitors.

Codeine is metabolized by the liver enzyme CYP2D6 to its active metabolite morphine. Medicines that inhibit CYP2D6 activity may reduce the analgesic effect of codeine. Patients taking codeine and moderate to strong CYP2D6 inhibitors (such as fluoxetine, paroxetine, bupropion, cinacalcet, methadone) should be adequately monitored for reduced efficacy and withdrawal signs and symptoms. If necessary, an adjustment of the treatment should be considered.

CYP3A4 inducers.

Medicines that induce CYP3A4 activity may reduce the analgesic effect of codeine. Patients taking codeine and CYP3A4 inducers (such as rifampin) should be adequately monitored for reduced efficacy and withdrawal signs and symptoms. If necessary, an adjustment of the treatment should be considered.

4.6 Fertility, Pregnancy and Lactation

Effects on fertility.

No data available.
(Category A)
There have been no observations of an increase in the frequency of malformations or other direct or indirect harmful effects on the foetus in pregnant women and women of child-bearing age who have taken those drugs found in Mersyndol. Codeine may cause respiratory depression and withdrawal syndrome in neonates born to mothers who use codeine during the third trimester of pregnancy. As a precautionary measure, use of Mersyndol should be avoided during the third trimester of pregnancy and during labour. Mersyndol should only be used during pregnancy under medical supervision if the potential benefit justifies the potential risk to the foetus. If administered during pregnancy, morphinomimetic properties of codeine should be taken into account.
Mersyndol is contraindicated during breast-feeding (see Section 4.3 Contraindications; Section 4.4 Special Warnings and Precautions for Use, CYP2D6 metabolism) due to risk of respiratory depression in the infant. There are no data available on the use of Mersyndol during lactation. Paracetamol, doxylamine and codeine are excreted into human breast milk. Analgesic doses excreted in breast milk are generally low. However, infants of breastfeeding mothers taking codeine may have an increased risk of morphine overdose if the mother is an ultrarapid metaboliser of codeine. Codeine is partially metabolised by cytochrome P4502D6 (CYP2D6) into morphine, which is excreted into breast milk. If nursing mothers are CYP2D6 ultra-rapid metabolisers, higher levels of morphine may be present in their breast milk. This may result in symptoms of opioid toxicity in both mother and the breast-fed infant. Life-threatening adverse events or neonatal death may occur even at therapeutic doses (see Section 4.4 Special Warnings and Precautions for Use, CYP2D6 metabolism).
Therefore, Mersyndol is contraindicated for use during breastfeeding. However, in circumstances where a breastfeeding mother requires codeine therapy, breastfeeding should be suspended and alternative arrangements should be made for feeding the infant for any period during codeine treatment. Breastfeeding mothers should be told how to recognise signs of high morphine levels in themselves and their babies. For example, in a mother, symptoms include extreme sleepiness and trouble caring for the baby. In the baby, symptoms include signs of increased sleepiness (more than usual), difficulty breastfeeding, breathing difficulties, or limpness. Medical advice should be sought immediately.

4.7 Effects on Ability to Drive and Use Machines

Both doxylamine succinate and codeine may cause drowsiness in some patients. Codeine may also cause disturbances of visuomotor coordination and visual acuity, and psychomotor impairment impacting the mental and or physical ability required for the performance of potentially dangerous tasks, thus patients should not operate vehicles or machinery or engage in activities which require them to be fully alert.

4.8 Adverse Effects (Undesirable Effects)

Side-effects with Mersyndol are infrequent. However, among those reported are: anorexia, drowsiness, depression, dizziness, sweating, anaphylactic shock, angioneurotic oedema, angioedema, difficulty in breathing, drop in blood pressure, gastrointestinal discomfort such as nausea and diarrhoea, dry mouth and, on rare occasions, erythema, urticaria, rash.
Paracetamol may occasionally cause skin reactions and isolated cases of agranulocytosis and thrombocytopenic purpura have been reported. Changes in blood picture (rarely thrombocytopenia, neutropenia, leukopenia, and, in isolated cases, pancytopenia) may occur.
Bronchospasm may be triggered in patients having a tendency of analgesic asthma.
Toxic epidermal necrolysis (TEN), Stevens-Johnson syndrome (SJS), acute generalised exanthematous pustulosis, fixed drug eruption and cytolytic hepatitis, which may lead to acute hepatic failure, have also been reported.
Doxylamine succinate may cause drowsiness in some individuals, as well as paradoxical stimulation, psychomotor impairment, blurred vision, thickened respiratory secretions, gastrointestinal disorders and urinary retention. Constipation and pancreatitis may occur in association with codeine.
Haemolytic anaemia, particularly in patients with underlying glucose 6-phosphate-dehydrogenase deficiency has been reported. Kounis syndrome and bronchospasm have also been reported.
Adverse effects reported relating specifically to the codeine component are: hypersensitivity, confusional state, dysphoria, euphoria, seizure, headache, somnolence, dizziness, hypotension, sedation, miosis, tinnitus, respiratory depression, constipation, vomiting, nausea, dry mouth, pruritus, urinary retention, and fatigue. Long term use also entails the risk of drug dependence. Visuomotor coordination and visual acuity may be adversely affected in a dose-dependent manner at higher doses or in particularly sensitive patients.

Reporting suspected adverse effects.

Reporting suspected adverse reactions after registration of the medicinal product is important. It allows continued monitoring of the benefit-risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions at www.tga.gov.au/reporting-problems.

4.9 Overdose

Elderly persons, small children, patients with liver disorders, chronic alcohol consumption or chronic malnutrition, as well as patients concomitantly treated with enzyme-inducing drugs are at an increased risk of intoxication, including fatal outcome.
It has been reported that paracetamol may produce symptoms of acute toxicity in adults, following the ingestion of more than 15 g. Hepatotoxicity may develop after the ingestion of a single dose of 10 to 15 g (200 to 250 mg/kg) and a dose of more than 25 g is potentially fatal. Nausea, vomiting, anorexia, pallor and abdominal pain generally appear during the first 24 hours of overdosage with paracetamol. Overdosage with paracetamol may cause hepatic cytolysis which can lead to hepatocellular insufficiency, gastrointestinal bleeding, metabolic acidosis, encephalopathy, disseminated intravascular coagulation, coma and death. Increased levels of hepatic transaminases, lactate dehydrogenase and bilirubin with a reduction in prothrombin level can appear 12 to 48 hours after acute overdosage. It can also lead to pancreatitis, acute renal failure and pancytopenia. Patients may be asymptomatic for several days following ingestion of large doses of paracetamol and laboratory evidence of hepatotoxicity may be delayed for up to one week. Non-fatal hepatic damage is usually reversible. The antidote, N-acetylcysteine, should be administered as early as possible.
Despite lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention.
Determinations of the plasma concentration of paracetamol are recommended.
Plasma concentration of paracetamol should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable).
Where paracetamol intoxication is suspected, intravenous administration of SH group donators such as acetylcysteine within the first 10 hours after ingestion is indicated. Although acetylcysteine is most effective if initiated within this period, it can still offer some degree of protection if given as late as 48 hours after ingestion; in this case it is taken for longer.
In an evaluation of codeine intoxication in children, symptoms ranked by decreasing order of frequency included sedation, rash, miosis, vomiting, itching, ataxia and swelling of the skin. Respiratory failure may occur. Blood concentrations of codeine ranged from 1.4 to 5.6 microgram/mL in eight adults whose deaths were attributed primarily to codeine overdosage.
The ingestion of very high doses of codeine can cause initial excitation, anxiety, insomnia followed by drowsiness in certain cases, areflexia progressing to stupor or coma, headache, miosis, alterations in blood pressure, arrhythmias, dry mouth, hypersensitivity reactions, cold clammy skin, bradycardia, tachycardia, convulsions, gastrointestinal disorders, nausea, vomiting and respiratory depression.
Severe intoxication can lead to apnoea, circulatory collapse, cardiac arrest and death.

Relating to codeine component.

In general, treatment should be symptomatic: re-establish adequate respiratory exchange by ensuring a clear airway and using mechanical ventilation. When treatment for paracetamol toxicity has been initiated the opioid antagonist naloxone hydrochloride is an antidote to respiratory depression; naloxone 400 microgram may be administered SC, IM or IV. Reactions associated with doxylamine overdosage may vary from CNS depression to stimulation. Stimulation is particularly likely in children; insomnia, nervousness, euphoria, irritability, tremors, nightmares, hallucinations and convulsions can occur. Atropine-like signs and symptoms such as dry mouth, fixed, dilated pupils, flushing and gastrointestinal symptoms may also occur.
Further measures will depend on the severity, nature and course of clinical symptoms of intoxication and should follow standard intensive care protocols.
For information on the management of overdose, contact the Poisons Information Centre on 131126 (Australia).

5 Pharmacological Properties

5.1 Pharmacodynamic Properties

Mechanism of action.

Paracetamol is an effective and fast-acting analgesic which relieves mild to moderate pain. It also reduces fever by a direct effect on the heat-regulating centres to increase dissipation of body heat.
Codeine phosphate hemihydrate is an effective oral analgesic which provides relief from mild to moderate pain. The abuse potential of codeine is lower than that of other opiates.
Doxylamine succinate belongs to the ethanolamine class of antihistamines with sedative properties. Its calmative effect is useful in enhancing the effects of analgesics.

Clinical trials.

No data available.

5.2 Pharmacokinetic Properties

Absorption.

Paracetamol is rapidly absorbed from the gastrointestinal tract with peak plasma levels usually reached half to one hour after oral administration.
Codeine phosphate is well absorbed from the gastrointestinal tract after oral administration.

5.3 Preclinical Safety Data

Genotoxicity.

No data available.

Carcinogenicity.

No data available.

6 Pharmaceutical Particulars

6.1 List of Excipients

Mersyndol also contains sodium starch glycollate, purified talc, magnesium stearate, microcrystalline cellulose, quinoline yellow (CI 47005) and sunset yellow FCF (CI 15985).

6.2 Incompatibilities

No data available.

6.3 Shelf Life

In Australia, information on the shelf life can be found on the public summary of the Australian Register of Therapeutic Goods (ARTG). The expiry date can be found on the packaging.

6.4 Special Precautions for Storage

Store below 30°C.

6.5 Nature and Contents of Container

Mersyndol is available in packs of 20 and 40 tablets.
Mersyndol Caplets is available in packs of 20 and 40 caplets.

6.6 Special Precautions for Disposal

In Australia, any unused medicine or waste material should be disposed of by taking to your local pharmacy.

6.7 Physicochemical Properties

Paracetamol is an odourless, crystalline powder or crystals with a bitter taste. Codeine phosphate hemihydrate is an odourless, crystalline powder or small colourless crystals with a bitter taste. Doxylamine succinate is a powder with a characteristic odour.

Chemical structure.


CAS number.

Paracetamol: 103-90-2.
Codeine phosphate hemihydrate: 41444-62-6.
Doxylamine succinate: 562-10-7.

7 Medicine Schedule (Poisons Standard)

Prescription Only Medicine (Schedule 4).

Summary Table of Changes